Advances in Applied Probability

Marcinkiewicz law of large numbers for outer products of heavy-tailed, long-range dependent data

Michael A. Kouritzin and Samira Sadeghi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The Marcinkiewicz strong law, limn→∞(1 / n1/p)∑k=1n(Dk - D) = 0 almost surely with p ∈ (1, 2), is studied for outer products Dk = {XkX̅kT}, where {Xk} and {X̅k} are both two-sided (multivariate) linear processes (with coefficient matrices (Cl), (C̅l) and independent and identically distributed zero-mean innovations {Ξ} and {Ξ̅}). Matrix sequences Cl and C ̅l can decay slowly enough (as |l| → ∞) that {Xk,X ̅k} have long-range dependence, while {Dk} can have heavy tails. In particular, the heavy-tail and long-range-dependence phenomena for {Dk} are handled simultaneously and a new decoupling property is proved that shows the convergence rate is determined by the worst of the heavy tails or the long-range dependence, but not the combination. The main result is applied to obtain a Marcinkiewicz strong law of large numbers for stochastic approximation, nonlinear function forms, and autocovariances.

Article information

Source
Adv. in Appl. Probab., Volume 48, Number 2 (2016), 349-368.

Dates
First available in Project Euclid: 9 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.aap/1465490752

Mathematical Reviews number (MathSciNet)
MR3511765

Zentralblatt MATH identifier
1342.62124

Subjects
Primary: 62J10: Analysis of variance and covariance 62J12: Generalized linear models 60F15: Strong theorems
Secondary: 62L20: Stochastic approximation

Keywords
Covariance linear process Marcinkiewicz strong law of large numbers heavy tails long-range dependence stochastic approximation

Citation

Kouritzin, Michael A.; Sadeghi, Samira. Marcinkiewicz law of large numbers for outer products of heavy-tailed, long-range dependent data. Adv. in Appl. Probab. 48 (2016), no. 2, 349--368. https://projecteuclid.org/euclid.aap/1465490752


Export citation

References

  • Avram, F. and Taqqu, M. S. (1987). Generalized powers of strongly dependent random variables. Ann. Prob. 15, 767–775.
  • Davis, R. and Resnick, S. (1986). Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14, 533–558.
  • Dobrushin, R. L. and Major, P. (1979). Non-central limit theorems for nonlinear functionals of Gaussian fields. Z. Wahrscheinlichkeitsth. 50, 27–52.
  • Giraitis, L. and Surgailis, D. (1986). Multivariate Appell polynomials and the central limit theorem. In Dependence in Probability and Statistics, Birkhäuser, Boston, MA, pp. 21–71.
  • Giraitis, L. and Surgailis, D. (1990). A limit theorem for polynomials of linear process with long-range dependence. Lithuanian Math. J. 29, 128–145.
  • Horváth, L. and Kokoszka, P. (2008). Sample autocovariances of long-memory time series. Bernoulli 14, 405–418.
  • Karagiannis, T., Molle, M. and Faloutsos, M. (2004). Long-range dependence ten years of Internet traffic modeling. IEEE Internet Comput. 8, 57–64.
  • Kouritzin, M. A. (1996). On the convergence of linear stochastic approximation procedures. IEEE Trans. Inform. Theory 42, 1305–1309.
  • Kouritzin, M. A. (1996). On the interrelation of almost sure invariance principles for certain stochastic adaptive algorithms and for partial sums of random variables. J. Theoret. Prob. 9, 811–840.
  • Kouritzin, M. A. (1995). Strong approximation for cross-covariances of linear variables with long-range dependence. Stoch. Process. Appl. 60, 343–353.
  • Kouritzin, M. A. and Sadeghi, S. (2015). Convergence rates and decoupling in linear stochastic approximation algorithms. SIAM J. Control Optimization 53, 1484–1508.
  • Louhichi, S. and Soulier, P. (2000). Marcinkiewicz–Zygmund strong laws for infinite variance time series. Statist. Inference Stoch. Process. 3, 31–40.
  • Mandelbrot, B. (1972). Statistical methodology for non-periodic cycles: from the covariance to R/S analysis. Ann. Econ. Social Measurement 1, 259–290.
  • Mandelbrot, B. B. and Wallis J. R. (1968). Noah, Joseph and operational hydrology. Water Resources Res. 4, 909–918.
  • Rosenblatt, M. (1961). Independence and dependence. In Proc. 4th Berkeley Symp. Math. Statist. Prob., University of California Press, Berkeley, pp. 431–443.
  • Stout, W. F. (1974). Almost Sure Convergence. Academic Press, New York.
  • Surgailis, D. (1982). Zones of attraction of self-similar multiple integrals. Lithuanian Math. J. 22, 327–340.
  • Surgailis, D. (2004). Stable limits of sums of bounded functions of long-memory moving averages with finite variance. Bernoulli 10, 327–355.
  • Taqqu, M. S. (1979). Convergence of integrated processes of arbitrary Hermite rank. Z. Wahrscheinlichkeitsth. 50, 53–83.
  • Vaičiulis, M. (2003). Convergence of sums of Appell polynomials with infinite variance. Lithuanian Math. J. 43, 67–82.
  • Varotsos, C. and Kirk-Davidoff, D. (2006). Long-memory processes in ozone and temperature variations at the region $60^{\circ}$S–$60^{\circ}$N. Atmospheric Chemistry Phys. 6, 4093–4100.
  • Wu, W. B. and Min, W. (2005). On linear processes with dependent innovations. Stoch. Process. Appl. 115, 939–958.
  • Wu, W. B., Huang, Y. and Zheng, W. (2010). Covariances estimation for long-memory processes. Adv. Appl. Prob. 42, 137–157.